Newborns at Risk of Anti-depressant Withdrawal, Says StudyFeb 15, 2005 | The Epoch Times
Newborn babies could be at risk of suffering withdrawal symptoms if their mothers are prescribed antidepressants during pregnancy, researchers said on Friday.
The drugs known as selective reuptake inhibitors (SSRIs) can cause convulsions, irritability, abnormal crying and tremors.
Risks of neonatal convulsions and neonatal withdrawal syndrome seem to be increased with all SSRIs,Ě said Professor Emilio Sanz of the University of La Laguna in Tenerife, Spain.
If a pregnant woman is depressed and needs treatment, she should be treated,Ě Sanz said in an interview, but he added that the lowest dose should be used.
The majority of reported cases uncovered by Sanz and his colleagues were associated with paroxetine, which is produced by drugs giant GlaxoSmithKline under the brand name Paxil or Seroxat.
Paroxetine should not be used in pregnancy, or if used, it should be given at the lowest effective dose,Ě said Sanz, a specialist in clinical pharmacology.
GlaxoSmithKline said it would review the findings of the study. However, to date we have not seen any causal link between medication and the symptoms,a spokesman for the company said.
The scientists also suggested doctors should monitor the use of other SSRIs, particularly citalopram, made by Biovail Corp, and Wyeth's venlafaxine, which is sold as Effexor.
The findings, which are reported in The Lancet medical journal, are another blow for SSRIs, which have become the gold standard treatment for depression.
It follows warnings from the European Medicines Agency that SSRIs may increase the risk of suicide in young people. British health authorities have urged doctors to use the drugs sparingly and to consider other methods of intervention such as counseling to treat depression.
Sanz and his team searched the World Health Organisation (WHO) database on adverse drug reactions for convulsions and withdrawal symptoms in newborns associated with the use of SSRIs in 72 countries.
Ninety-three cases had been reported by November 2003, which they said suggested a causal relationship.
Nearly two-thirds of reported cases of suspected SSRI-induced neonatal withdrawal syndrome were associated with paroxetine,Ě Sanz said.
All of cases reported in the study recovered after a few hours or a day.
Vladislav Ruchkin and Andres Martin, of Yale University School of Medicine in the United States, said the research raises the question of how concerned we should be about exposing the youngest patients to SSRIs.
â€œIt remains to be seen whether ... (the) report ultimately reflects a minor problem for a particular antidepressant, or further evidence of a larger set of serious problems for SSRI use in young people,â€Ě they said in a commentary.